Paradoxical Development of Panuveitis and Granulomatous Interstitial Lung Disease Associated with Adalimumab Therapy for Psoriasis

H. Sajjad, I. Han, J. S. Wilson;

Author address: 

University of Iowa Hospitals & Clinics, Iowa City, IA, United States.

Abstract: 

Introduction: Adalimumab is a monoclonal antibody against TNF-alpha approved for treatment of non-infectious-granulomatous uveitis, with efficacy shown through two randomized, controlled clinical trials, VISUAL-1 and VISUAL-2. Adalimumab has also been used for chronic, refractory sarcoidosis. However, paradoxical adverse events (PAEs), including granulomatous disease processes, have been reported with anti-TNF agents. We present a case of a man who developed bilateral panuveitis and granulomatous interstitial lung disease while on treatment with adalimumab for psoriasis.
Case Report: A 33-year-old man with history of psoriasis on treatment with adalimumab for 4-years presented to the University of Iowa with 1-week of decreased vision, pain and redness in both eyes. Visual acuity was measured to be 20/25 in the right-eye and 20/80 in the left-eye. Slit lamp examination revealed 2+ anterior-chamber and vitreous cell, consistent with panuveitis. Dilated fundus examination showed a hypopigmented nodule on the left optic nerve, consistent with an optic nerve head granuloma (Figure 1). Patient also reported dyspnea on exertion. Chest Imaging showed mediastinal lymphadenopathy and diffuse bilateral reticulonodular interstitial infiltrates (Figure 2). Pulmonary function tests (PFTs) showed restriction with severely reduced diffusion capacity (DLCO).
Extensive diagnostic work-up was negative for Tuberculosis, Histoplasma, Aspergillus, Bartonella, Nocardia, Pneumocystis-Jiroveci and HIV. Toxoplasma, Syphilis and Lyme antibodies were unremarkable. Bronchoalveolar-lavage showed lymphocytic predominance with negative cultures. Pathology (trans-bronchial biopsies and FNA of 4R lymph node) showed non-necrotizing granulomas with negative AFB and GSM stains.
The clinical findings of panuveitis and granulomatous lung disease were thought to be consistent with a PAE on adalimumab, for which the medication was stopped. Patient was started on topical prednisolone-acetate drops. Short course of oral prednisone was initiated once the infectious workup returned negative. Within 4-weeks, he had complete resolution of eye symptoms, with improvement of vision and ophthalmologic examination. Chest imaging performed at 6-weeks showed improved interstitial infiltrates and decreased lymphadenopathy. PFTs at 3-months showed improvement in both spirometry and DLCO.
Discussion: PAEs are defined as occurrence of pathological disease during treatment with a biological agent that has proven efficacy against the same disease. Numerous PAEs are reported in the literature with use of anti-TNF therapy including development of interstitial granulomatous lung disease. However, to our knowledge, this is the first case in the literature documenting the paradoxical onset of granulomatous panuveitis in a patient on adalimumab, an FDA-approved treatment for non-infectious uveitis. This case highlights the importance of recognizing PAEs including development of panuveitis while on TNF inhibitors.

Tables: 

2018

abstract No: 

A6498 / P876

Full conference title: 

The American Thoracic Society Conference 2018
    • ATS 2018